What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 27, 1:42 AM CST, 1 hour 45 minutes earlier.
Area forecast discussion, May 27, 1:42 AM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
242 AM CDT Mon May 27 2024
...New SHORT TERM...
.SHORT TERM...
(Today through Tuesday)
Issued at 235 AM CDT MON MAY 27 2024
Very warm and moist conditions prevail across Central Alabama this
morning with surface temperatures in the middle to upper 70s and
surface dewpoints in the lower 70s. These conditions are producing
surface based CAPE values of 2000-3000 J/kg and lifted indices of -4
to -7 Celsius, which are very robust for the middle of the night.
Clusters of strong to severe storms were currently ongoing across
northern MS and far northern AL. The activity will sink southward
through the morning hours and into much of north AL. The models
continue to show a weakening trend as the activity encounters the
northern periphery of the upper ridge, and there is likely a warm
nose around 850mb.
Best chance of severe storms this morning will be for areas north of
I-20. Low level helicity will stay highest across far north Alabama,
so a low end tornado threat will exist for the far northern counties
through the early morning hours. A surface front will push to near
the I-20 corridor by early afternoon. The front will not contain
cooler temperatures, but winds will become westerly and dewpoints
will drop into the lower to middle 60s. Unstable conditions will
continue south of the surface front with a threat for damaging winds
and large hail. Areal coverage of storms will not be high, and kept
rain chances in the 30-50 percent range. The storms will be confined
to the southeast counties after 3 PM, with most of the activity out
of Central Alabama by 9 PM CDT.
Drier air will overspread all of central Alabama tonight and winds
will become calm, which will allow temperatures to fall into the
lower and middle 60s north and upper 60s south by Tuesday morning.
A drier northwest flow on Tuesday will produce warm afternoon
temperatures, with highs in the upper 80s to lower 90s, but more
comfortable humidity levels.
58/rose
&&
.LONG TERM...
(Tuesday night through next Sunday)
Issued at 124 AM CDT MON MAY 27 2024
High pressure builds in across the region Tuesday night and will
persist through much of the upcoming week. This will lead to
mostly dry conditions for Central AL with seasonably warm
temperatures. Model guidance continues to hint at the potential
for a weak shortwave sliding through the area Wednesday into
Thursday, but there's a lot of uncertainty in that occurring, so
the forecast remains mostly dry through the period.
Our next chance for rain/storms doesn't come in until the end of the
week and into next weekend. The ridge shifts slightly to our east,
allowing for an upper wave to dip into the Mid-south at some point,
but model guidance has gone back and forth on this feature, showing
quite a bit of variability in timing and evolution. For now, I've
continued to trend rain/storm chances up to 20-30% for next weekend,
but I would expect several changes to that over the next few days.
25/Owen
&&
.AVIATION...
(06Z TAFS)
Issued at 124 AM CDT MON MAY 27 2024
Brisk southerly winds thru 15Z at 8-12kts with gusts to 20kts
across the northern TAF sites. Low clouds with cigs arnd 1500 ft
agl have already formed at MGM/TOI and these cigs will spread
across all of Central Alabama by 09Z. A band of strong to severe
thunderstorms will enter northwest Alabama arnd 09Z and reach the
I-20 corridor by 12Z. The line of storms will contain frequent
lightning and periods of intense rainfall. A few of the storms
could produce wind gusts of 40-50 kts for areas along and north of
I-20. The storms will weaken considerably after 14Z. The threat
of storms will shift to areas south of I-20 this afternoon as
surface front pushes southward. Outside convective activity, VFR
conds expected after 18Z. The last of the storms will exit
southeast Alabama arnd 02Z.
58/rose
&&
.FIRE WEATHER...
Scattered to numerous showers and thunderstorms through the early
evening hours. Some of the storms could produce damaging winds
and locally heavy rainfall. 20 foot winds today will be from the
south to southwest at 6 to 12 mph with gusts to 20 mph. Min RH
today will be 50-60 percent and Max RH tonight near 100%. No
wetting rain expected after 9 PM tonight tonight and lasting
through Thursday. Northwest 20 foot winds 5-7 mph on Tuesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 87 63 88 60 / 60 10 0 0
Anniston 87 65 88 61 / 60 10 0 0
Birmingham 88 67 89 64 / 40 10 0 0
Tuscaloosa 90 67 91 65 / 40 10 0 0
Calera 88 67 90 65 / 40 10 0 0
Auburn 84 68 89 65 / 50 20 0 0
Montgomery 88 69 92 65 / 50 20 0 0
Troy 87 68 91 65 / 50 30 0 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...58
LONG TERM....25
AVIATION...58
Hazardous weather outlook, May 27, 2:31 AM CST, 56 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Birmingham AL
331 AM CDT Mon May 27 2024
ALZ011>015-017>050-281145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
331 AM CDT Mon May 27 2024
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
Severe thunderstorms are possible through the evening hours. Threats
include damaging wind gusts and quarter size hail. A brief tornado
or two cannot be ruled out this morning across areas north of I-20.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management will likely
be needed today.
In the hours before
Special weather statement, May 27, 12:48 AM CST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Birmingham AL
148 AM CDT Mon May 27 2024
ALZ011-270715-
Marion AL-
148 AM CDT Mon May 27 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MARION COUNTY THROUGH
215 AM CDT...
At 148 AM CDT, Doppler radar was tracking a strong thunderstorm near
Weston, or 9 miles northwest of Hamilton, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hamilton, Hackleburg, Weston, Bear Creek, Tessner, Bexar, Pigeye,
Shottsville, and Upper Bear Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 800 AM CDT for northwestern
Alabama.
&&
LAT...LON 3430 8763 3421 8764 3408 8820 3432 8817
TIME...MOT...LOC 0648Z 251DEG 36KT 3422 8813
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
25/OwenSpecial weather statement, May 27, 2:31 AM CST, 56 minutes before
Special Weather Statement
National Weather Service Birmingham AL
331 AM CDT Mon May 27 2024
ALZ017-270915-
Blount AL-
331 AM CDT Mon May 27 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BLOUNT COUNTY
THROUGH 415 AM CDT...
At 330 AM CDT, Doppler radar was tracking a strong thunderstorm over
Cullman, moving east at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
McLarty, Strawberry, and Brooksville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 AM CDT for central
Alabama.
&&
LAT...LON 3426 8644 3425 8644 3414 8634 3413 8656
3412 8663 3413 8660 3415 8659 3419 8655
3422 8655 3423 8652 3425 8652 3425 8650
3426 8649
TIME...MOT...LOC 0830Z 248DEG 39KT 3419 8682
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
25/OwenSpecial weather statement, May 27, 3:07 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Birmingham AL
407 AM CDT Mon May 27 2024
ALZ015-017-024-270945-
Walker AL-Jefferson AL-Blount AL-
407 AM CDT Mon May 27 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WALKER...SOUTHWESTERN
BLOUNT AND NORTH CENTRAL JEFFERSON COUNTIES THROUGH 445 AM CDT...
At 407 AM CDT, Doppler radar was tracking a strong thunderstorm over
Cordova, moving east at 55 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Jasper, Gardendale, Sumiton, Cordova, Dora, Warrior, Kimberly,
Morris, Parrish, Oakman, Sipsey, Rocky Hollow, Burnwell, Beloit,
Arkadelphia, Lynns Park, Sayre, Empire, Smoke Rise, and Powellville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 AM CDT for central
Alabama.
&&
LAT...LON 3395 8681 3371 8676 3366 8739 3391 8741
3394 8711 3392 8708 3390 8710 3389 8709
3389 8701 3387 8700 3386 8696 3387 8696
3387 8692 3392 8692 3392 8689 3394 8688
3393 8686 3395 8684 3394 8682 3396 8682
TIME...MOT...LOC 0907Z 259DEG 47KT 3378 8724
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
25/OwenSpecial weather statement, May 27, 3:21 AM CST, 6 minutes before
Special Weather Statement
National Weather Service Birmingham AL
421 AM CDT Mon May 27 2024
ALZ022-030>032-039-271015-
Greene AL-Hale AL-Pickens AL-Sumter AL-Marengo AL-
421 AM CDT Mon May 27 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN PICKENS...
NORTHWESTERN MARENGO...GREENE...WESTERN HALE AND SUMTER COUNTIES
THROUGH 515 AM CDT...
At 420 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Boyd, or 9 miles north of York, moving east at 50
mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Demopolis, Livingston, Eutaw, York, Linden, Cuba, Jefferson,
Moundville, Forkland, Akron, Boligee, Union, Gainesville, Epes,
Emelle, Dayton, Panola, West Greene, Thornhill, and Boyd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
southwestern and west central Alabama.
&&
LAT...LON 3302 8834 3310 8784 3302 8783 3302 8771
3301 8771 3301 8765 3228 8764 3227 8802
3230 8797 3230 8794 3228 8794 3229 8793
3231 8793 3231 8842
TIME...MOT...LOC 0920Z 262DEG 43KT 3263 8835
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
25/OwenNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170320, 1170337, 1170326, 1170342, 1170343, 1170347, 1170346, 1170362, 1170364, 1170366, 1170372, 1170370, 1170374, 1170377, 1170375, 1170376, 1170321, 1170378, 1170380, 1170381.